Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 181, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 18, 2016, 9:04 AM CDT for Richland County, Sargent County, North Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2016, 9:04 AM CDT (14:04 UTC)
- Expired
- Aug 18, 2016, 9:30 AM CDT
- In force
- 26 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Richland County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 98 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 9:20 AM CDT | TSTM WND DMG | 5 Se Rutland, ND | SEVERAL LARGE 4 TO 6 INCH DIAMETER TREE BRANCHES BROKEN DOWN AROUND FARMSTEADS AND IN SHELTER BELTS ACROSS TEWAUKON TOWNSHIP. ALSO BRIEF PERIOD OF DIME TO NICKEL SIZED HAIL. |
| Aug 18, 9:30 AM CDT | TSTM WND GST 51 | 10 Sse Hankinson, ND | PEAK WIND MEASURED BY THE RWIS STATION ALONG INTERSTATE 29 NEAR THE SOUTH DAKOTA BORDER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1795 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted.
503
WUUS53 KFGF 181404
SVRFGF
NDC077-081-181430-
/O.NEW.KFGF.SV.W.0181.160818T1404Z-160818T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
904 AM CDT THU AUG 18 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA...
SOUTHEASTERN SARGENT COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 930 AM CDT
* AT 904 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUTLAND...OR
18 MILES NORTHEAST OF BRITTON...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
CAYUGA AROUND 910 AM CDT.
GENESEO AROUND 920 AM CDT.
ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 0 AND 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4593 9775 4595 9779 4617 9764 4599 9671
4593 9676
TIME...MOT...LOC 1404Z 282DEG 44KT 4601 9754
HAIL...1.00IN
WIND...60MPH
$$
KNUTSVIG2 follow-up statements
373
WWUS53 KFGF 181418
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
918 AM CDT THU AUG 18 2016
NDC077-081-181430-
/O.CON.KFGF.SV.W.0181.000000T0000Z-160818T1430Z/
RICHLAND ND-SARGENT ND-
918 AM CDT THU AUG 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR SOUTHWESTERN RICHLAND AND SOUTHEASTERN SARGENT COUNTIES...
AT 918 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF VEBLEN...OR 22 MILES NORTHEAST OF BRITTON...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN RICHLAND AND SOUTHEASTERN SARGENT COUNTIES.
ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 0 AND 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4593 9775 4595 9779 4617 9764 4599 9671
4593 9676
TIME...MOT...LOC 1418Z 289DEG 39KT 4596 9736
HAIL...1.00IN
WIND...60MPH
$$
KNUTSVIG596
WWUS53 KFGF 181429
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
929 AM CDT THU AUG 18 2016
NDC077-081-181439-
/O.EXP.KFGF.SV.W.0181.000000T0000Z-160818T1430Z/
RICHLAND ND-SARGENT ND-
929 AM CDT THU AUG 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RICHLAND AND
SOUTHEASTERN SARGENT COUNTIES WILL EXPIRE AT 930 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4593 9775 4595 9779 4617 9764 4599 9671
4593 9676
TIME...MOT...LOC 1427Z 282DEG 44KT 4596 9736
$$
KNUTSVIGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:15 AM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 18, 7:15 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 715 AM CDT THU AUG 18 2016 .UPDATE... Issued at 712 AM CDT Thu Aug 18 2016 Updated weather and pops based on latest trends and model data. Am concerned that this morning's activity will limit temps and thunderstorm activity this afternoon. && .SHORT TERM...(Today and tonight) Issued at 349 AM CDT Thu Aug 18 2016 Short term period primary threats include flash flood potential this morning and severe threat later today. The latest analysis indicates an area of 2000 J/kg of MUCAPE exists over south-central ND currently. Further north and northeast into NE ND...MUCAPEs of around 500 exist. A 25-35 kt low level jet is helping keep thunderstorm activity going this morning. This jet, along with the theta-e associated with the high MUCAPEs, will shift east this morning as a low in the western Dakotas shifts east as well. Frontal boundary across the north is being reinforced by the cold pool associated with current thunderstorm activity in that area and can be seen moving south as a fine line on radar. Recent WPC meso precip discussion points out flooding potential exists as this system shifts east into the Red River Valley this morning...all the way down to the southern valley. Will mention flooding/heavy rain threat in HWO and also in grids. Thunderstorm activity this afternoon will be dependent upon this morning's activity. Current thinking is that the southern part of the valley could see severe activity this afternoon/early evening. The last two runs of the HRRR point toward this morning's activity moving through Bemidji by noon...with redevelopment /possible/ behind this line near Fargo/Wahpeton into the late afternoon hours. .LONG TERM...(Friday through Wednesday) Issued at 349 AM CDT Thu Aug 18 2016 Friday looks quiet with cool high pressure building into the region under cloudy skies. Clouds decrease for Saturday...but cool air will linger with highs only in the mid 60s to lower 70s. Long wave upper level trough over Hudson Bay shifts east while long wave ridge over the Gulf of AK shifts into western Canada by the end of the period. The long wave pattern de-amplifies through the period. The GFS and the ECMWF were in good agreement through the period with the GFS a little faster on MON then syncs back up by the end of the period. The ECMWF was trending faster while the GFS was vacillating around in the Mon time frame. Will blend the models. High temperatures were increased a degree or so on Sun. Temps were increased two to three degrees for Mon and one or two degrees for Tue. High temps decreased one to two degrees for Wed from yesterdays forecast package. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 712 AM CDT Thu Aug 18 2016 Thunder chances have appeared to diminish in the north this morning. Will need to monitor trends to see if thunder will return this afternoon. Thunder on track for FAR around 14Z. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...Knutsvig LONG TERM...Knutsvig/Hoppes AVIATION...Knutsvig
Hazardous weather outlook, Aug 18, 4:04 AM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 404 AM CDT THU AUG 18 2016 MNZ004>009-013>017-022>024-027-028-032-NDZ007-008-016-190915- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER- SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WADENA-CAVALIER-PEMBINA-EASTERN WALSH COUNTY- 404 AM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. SOME STORMS MAY BE STRONG WITH SMALL HAIL, BRIEF HEAVY RAIN, AND GUSTY WINDS. HOWEVER...THE THREAT FOR SEVERE WEATHER TODAY IS LOW IN FAR NORTHWESTERN MN AND THE PEMBINA/LANGDON AREAS IN ND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON TUESDAY AND ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. MNZ001-002-NDZ006-014-015-024-026>030-054-190915- WEST POLK-NORMAN-TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-WESTERN WALSH COUNTY- 404 AM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS NORTHEASTERN ND AND INTO WESTERN POLK AND NORMAN COUNTIES TODAY. SOME THUNDERSTORMS COULD BE STRONG AND PRODUCE LOCALLY HEAVY RAIN...WITH ISOLATED FLASH FLOODING POSSIBLE. WHILE THE THREAT FOR THUNDERSTORMS EXIST INTO THE AFTERNOON HOURS...THE THREAT FOR HEAVY RAIN WILL BE MAINLY IN THE MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON TUESDAY AND ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ003-029>031-040-NDZ038-039-049-052-053-190915- CLAY-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT-BARNES-CASS- RANSOM-SARGENT-RICHLAND- 404 AM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS FAR SOUTHEASTERN ND AND INTO WEST CENTRAL MN TODAY. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. HEAVY RAIN WILL BE POSSIBLE ALSO...WITH ISOLATED FLASH FLOODING POSSIBLE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE DURING THE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON TUESDAY AND ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
In the hours before
Local storm report, Aug 18, 8:19 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
819 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM TSTM WND GST VALLEY CITY 46.92N 98.01W
08/18/2016 M59.00 MPH BARNES ND AWOS
THE WIND GUST WAS MEASURED AT THE VALLEY CITY AIRPORT.
&&
VGODONLocal storm report, Aug 18, 8:45 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
845 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 AM HAIL 5 S LISBON 46.37N 97.68W
08/18/2016 E0.75 INCH RANSOM ND TRAINED SPOTTER
REPORT RELAYED THROUGH NWS MIAMI OFFICE.
&&
GGUSTLocal storm report, Aug 18, 8:47 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
847 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM HAIL 2 S LISBON 46.41N 97.68W
08/18/2016 E1.00 INCH RANSOM ND 911 CALL CENTER
&&
GGUSTLocal storm report, Aug 18, 8:50 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM TSTM WND DMG 3 SW SANBORN 46.91N 98.27W
08/18/2016 BARNES ND PUBLIC
SEMI TRUCK AND TRAILER BLOWN OFF OF INTERSTATE 94 NEAR
MP178.
&&
GGUSTSpecial weather statement, Aug 18, 8:56 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
856 AM CDT THU AUG 18 2016
MNZ029-030-040-NDZ049-052-053-181500-
WILKIN MN-GRANT MN-WEST OTTER TAIL MN-RANSOM ND-RICHLAND ND-
SARGENT ND-
856 AM CDT THU AUG 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL...
GRANT...SOUTHERN WILKIN...RICHLAND...SOUTHERN RANSOM AND SARGENT
COUNTIES UNTIL 1000 AM CDT...
AT 856 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MANTADOR TO BRAMPTON. MOVEMENT WAS
SOUTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
MOORETON...HANKINSON AND MANTADOR AROUND 900 AM CDT.
GREAT BEND AROUND 905 AM CDT.
SONORA AROUND 910 AM CDT.
FAIRMOUNT AROUND 920 AM CDT.
BLACKMER AROUND 925 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.
&&
LAT...LON 4602 9627 4602 9657 4593 9656 4593 9801
4630 9803 4655 9686 4608 9577 4590 9576
4577 9625
TIME...MOT...LOC 1356Z 296DEG 39KT 4620 9691 4601 9779
KNUTSVIGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:57 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Ransom, Steele, Traill | 63 min |
| Aug 18, 7:52 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland, Sargent | 53 min |
| Aug 18, 8:56 AM CDT | Special Weather Statement | FGF | Richland, Sargent | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.